Rapid heart rate
Hi, for 9 months I have had a rapid and hard pounding heart rate which occurs in all sorts of settings, but primarily when I get up from sitting, when standing in a line, or even walking slowly, or standing at a counter trying to cook. When it happens I have to sit fast, or feel like I will faint,, I have many pain problems and possible sjrogens syndrome. I have managed ok until this heart thing started. I can literally not make it through a short shopping trip, have to rapidly go to the car, and sit more or less feeling out of breath and pounding chest, maybe for about 15 minutes. This has beome so limiting to my life. I have seen a cardiologist, did a holter monitor, doctor said normal. Ekg normal, echocardiogram, normal, potassium and sodium normal. I’m 64, 3 years ago I was exercising regularly, then a lot of back issues started. I know I am out of shape, but basically can only do very minor exercise, so some have suggested being unfit is the cause. I have been out of shape at other times, and yes, it effects you as far as stamina. But this is simply upon standing, sometimes even just turning too much in bed it will do it a little. I have low blood pressure. My primary has tossed put an offer of beta blockers, but this worries me. The cardiologist says heart is normal. But it sure doesn’t act normal. I eat healthy, all blood work except auto immune is normal. I am at a loss. Seems that I would try the beta blockers, but I am alone a lot and fear they would drop my bp to pass out level. I believe in holistic medicine, and have been taking magnesium for years. I plan on trying the theonate form soon. If anyone has experienced this or has an idea of where to go next, would appreciate your thoughts
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
Not finding answers is not only frustrating, it can be scary, especially when the symptom is a rapid heart rate. While we will have to leave the diagnosis up to the medical professionals, I appreciate your question of “where to go next?” I’m tagging a few member who may have some thoughts after reading your message: @tomonthebeach @vdouglas @predictable @jigglejaws94 and @loli for example.
You may wish to view this discussion on Connect, “What could this possibly be?” https://connect.mayoclinic.org/discussion/what-could-this-possibly-be/
I also invite you to follow the Autoimmune Diseases group https://connect.mayoclinic.org/group/autoimmune-diseases/
Hello @sandra1953 , welcome to the Mayo Clinic Connect. Very scary to say the least and it really does wear you down physically and emotionally. A rapid pounding heartbeat, as you described it, doesn’t sound “normal” to me and it is obviously very distressing to you. My experience with those symptoms was due to mitral valve prolapse. I was prescribed beta blockers to help with the rapid heartbeat (tachycardia) and the pounding heartbeat. The beta blockers along with staying very active did the trick. I have not had the pounding heart in many years now, knock on the wooden desk I’m sitting at. The mitral valve prolapse has left me with frequent PVC’s which I continue to frustratingly tolerate and try to ignore.
I do not know what it is causing your symptoms. As Colleen mentioned the diagnosis is up to your cardiologist. Generally they will want to do a few test that are not very invasive, you may have already had them done. I’m not clear on what test your physician and cardiologist has performed and why the offer was made to start you on a beta blocker but I would certainly consider giving it a try “if your cardiologist approves”. At first I was afraid to take the beta blockers, I hate meds, but they were “very” well tolerated. I did not even know I was taking them. I stayed active while I was taking them which I think helps. I have taken a beta blocker for about 37 yrs. and have only good things to say regarding them. Since you have low blood pressure I would not recommend starting them without the blessing of both PCP and cardiologist. Have there been any comments about the your low blood pressure possibly being the cause? That is something I would ask about.
I’m confident that if you work with your PCP and cardiologist you will get your problem resolved and feel much better. It may take a little effort and maybe some lifestyle changes along with the medication but it will be worth it.
Thank you for reading. I have had all non invasive heart tests. Cardiologist suggested see a neurologist specializing in POTS. He did not diagnose that, I asked him about it as my sister has it, and similar symptoms. He then said they don't treat it with meds but with exercise. I see no reason to pay to see someone to tell me to exercise, if I could I would. It was my primary that ordered the last test, an echocardiogram, and she who mentioned beta blockers. I feel afraid to take that , as my blood pressure is already low.,and have been trying to reach her, it's a 2 week deal to get a message and reply. Does anyone here have suggestions on POTS besides exercise? I tend to think since my heart has so far appeared normal, that is likely the problem.
Hello @sandra1953 , I do understand your concern about taking beta blockers with low blood pressure. I am not familiar with POTS but did a little checking and found some information that addresses POTS or postural tachycardia syndrome. Reading this information completely will offer some suggestions beyond medications and exercise. You may have already read this but if not you can with this link: https://newsnetwork.mayoclinic.org/discussion/mayo-clinic-q-and-a-all-about-pots-postural-tachycardia-syndrome/
In this Mayo Clinic article the doctors name is cited and may also be a valuable resource: https://www.mayoclinic.org/biographies/cutsforth-gregory-jeremy-k-m-d/bio-20213586?_ga=2.203123158.672909782.1517284842-1947922716.1453860097Dr. Jeremy Cutsforth-Gregory, Neurology, Mayo Clinic, Rochester, Minnesota
If there is any interest, you can also ask your doctor about another medication used to treat POTS called Flourinef. I read that some patients take .1 mg and .3 mg of Flourinef per day. Flourinef helps your kidneys retain more salt, which in turn helps your kidneys conserve water, which in turn increases your blood volume, which increases your blood pressure and in theory lessens your symptoms.
I hope you find this information useful and maybe someone with POTS experience can offer some advice.
Best wishes to you,
Hi Sandra, I had symptoms that sound identical to yours many years ago. Feeling like you are going to pass out after you’ve been standing a while made the cardiologist I saw then suspect “neurally mediated hypotension” as the cause and he recommended a tilt table test to confirm. This was after testing was done that ruled out mitral valve prolapse and arrhythmias. He encouraged adding salt liberally to everything I ate as the first course of treatment for neurally mediated hypotension. When I went online to read about this condition, I found other tips including drinking lots of water and avoiding hot showers. I adopted all three changes and it took a few weeks but the difference was amazing. He did say that he could prescribe a salt pill if I didn’t like the taste of salt. I liked salty foods, but up until then I had been making a point of following a low salt diet since that is the general advice we hear all the time. Neurally mediated hypotension may be similar to POTS. I hope you find your answers. It is debilitating and scary to deal with those symptoms when they happen. I wish you the best.
Hi, thanks for your input, I have actually started to do those things. My primary doc prescribed a calcium channel blocker, but I’m not too sure if I should take it. Still feeling bad but afraid to take possibly the wrong thing. I’m glad you got better.
Hi Sandra, have you been evaluated for the non-cardiac causes of palpitations? WebMd has a pretty comprehensive list of causes for palpitations copied into the post below.
“Causes – Non-heart-related causes include medical conditions, including thyroid disease, a low blood sugar level, anemia, low blood pressure, fever, and dehydration. Some people have palpitations after heavy meals rich in carbohydrates, sugar, or fat. Sometimes, eating foods with a lot of monosodium glutamate (MSG), nitrates, or sodium can bring them on, too. If you have heart palpitations after eating certain foods, it could be due to food sensitivity. Keeping a food diary can help you figure out which foods to avoid.”
For years when I have been put under anesthesia, I become tachy. Then 6 years ago, I had what I thought was a panic attack. My hubby too me to the doctor because we were suppose to leave on a vacation and he wouldn’t go until I was checked out. My heart rate was very high and she sent me to the hospital. I had a number of docs come over to ask me questions. The most important questions were is I had pain or trouble breathing. I didn’t have either. After being released from the hospital, I was told to see a cardiologist. I went through a ton of tests and he found NOTHING. I was told I just have a natural heart beat rate and my heart was healthy.
One-half years ago I had weight loss surgery and had to go through a very intensive heart study (again). Again, everything was fine and healthy except for my rapid heart beat. This time, my doc tried meds to help. They were just OK.
So in review, my tachy heart rate is normal for me. I let any new docs know about it and also the hospitals put it in my records when I have surgery.
Good luck to you!!
I have discovered that epinephrine causes my heartbeat to race. Surprisingly to me, the dentist adds epinephrine to his numbing agents to help them last longer. It took a couple times before we figured it out but I’m glad I found out because each time got worse.